Reader Thanks Dr. Phelps
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Dr. Phelps,

I just wanted to thank you for putting together this wonderful, informative site. After 6+ years of misdiagnosis (ADD,ODD) and wrong medications (stimulants,anti-depressants), the last month with my 17 year old daughter has been a joy.  Using your Bipolar II treatment article as my guide, it has empowered me to be more assertive in my daughter's treatment plan.

Two months ago - my daughter's psychiatrist thought she was still depressed, so he lowered her Effexor XR from 225mg to 150mg, and added 100mg of Wellbutrin. 4 weeks went by and everything was OK, then she started rapid cycling(out of control). I spoke with the on-call doctor, who told me to continue giving the meds until her doctor could see her. I stopped the Wellbutrin.  The next appointment, I requested that her Trileptal be bumped up from 900mg to 1200mg. Her doctor does not want to go any higher than 1200mg - so I'm not pushing that right now.  She is currently on 1200mg Trileptal, and 150mg of Effexor XR. My plan is to gradually work her off of the antidepressant(37.5mg each month).

The last month has been wonderful. Her mood has leveled, her concentration is better, the agitation is gone and we can have enjoyable family conversations. 

I wish more pediatricians, psychiatrists and neurologists were educated about adolescent bi-polar disorder. I would rather have the doctors create the appropriate treatment plans. Especially since that is the service we are paying them for.  Thanks again to you for providing such guidance. I wonder how many more years it would have been before I had my daughter back ?!! 

Christmas came early for us this year. Hope you have a Merry one as well.

Thanks,
Elizabeth
 

Dear Elizabeth -- 
That's great, delighted to hear it.  Now don't be too crushed if things roughen again, especially during the phase of trying gradually to taper off the Effexor.   One of my patients had to taper down monthly to 12.5 mg using the non-slow release version to finally make the jump to zero, and we had to add low-dose lithium to help him get to that point -- things like that can happen.  But I hope that things will get smooth and stay smooth for your daughter; she's lucky to have a mom who can help do the research for her treatment team.  

Dr. Phelps


Published December, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?